Kentucky, 2008

Hail and Damaging Winds in Kentucky, August 29, 2008

August 29, 2008 · NWS ILN · 3 events in 2 counties and zones

Scattered thunderstorms developed ahead of a cold front during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed ahead of a cold front during the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 29, 3:13 PM EST, 17 minutes earlier.

Area forecast discussion, Aug 29, 3:13 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
413 PM EDT FRI AUG 29 2008

.SYNOPSIS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AS A COLD
FRONT MOVES THROUGH THE AREA. HIGH PRESSURE WILL THEN BUILD INTO
THE REGION FOR THE HOLIDAY WEEKEND.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT CURRENTLY PUSHING INTO NORTHWEST PORTIONS OF OUR FA.
AHEAD OF THIS...ISOLATED TO SCATTERED THUNDERSTORMS HAVE DEVELOPED
ACROSS MAINLY THE WESTERN PORTIONS OF OUR FA THIS AFTERNOON. AS
WE LOSE DAYTIME HEATING AND FRONT MOVES THROUGH OUR AREA THIS
EVENING...WILL ALLOW FOR A 30 POP TO SLOWLY TAPER OFF FROM THE
NORTHWEST. SKIES SHOULD THEN BECOME MOSTLY CLEAR OVERNIGHT.
&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
MID LEVEL RIDGE IS FORECAST TO BUILD EAST ACROSS THE AREA THROUGH
SUNDAY. A LITTLE BIT OF LINGERING MOISTURE ACROSS OUR SOUTH COULD
LEAD TO A FEW MORE CLOUDS ALONG AND SOUTH OF THE OHIO RIVER ON
SATURDAY...BUT ALL IN ALL EXPECT MOSTLY SUNNY/MOSTLY CLEAR
CONDITIONS THROUGH MUCH OF THE SHORT TERM PERIOD. AS HEIGHTS BEGIN
TO RISE...SHOULD SEE A BIT OF A WARMING TREND SATURDAY INTO
SUNDAY SO WENT AT OR A LITTLE BIT ABOVE GUIDANCE FOR HIGHS.
&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MODELS CONTINUE TO BE IN GOOD AGREEMENT ON THE LARGE SCALE PATTERN
THROUGH EARLY NEXT WEEK...WITH DOMINANT UPPER RIDGE BUILDING INTO
THE EASTERN U.S. ON SUNDAY AND KEEPING ITS HOLD OVER THE REGION
THROUGH MIDWEEK.  THIS WILL KEEP TEMPS WELL ABOVE AVERAGE THROUGH
THE PERIOD WHILE CONDITIONS REMAIN DRY.  WENT ABOVE GUIDANCE FOR
TEMPS TOWARD TUES AND WEDS AS SURFACE HIGH SHIFTS TO THE
EAST...BRINGING IN WARM SOUTHWESTERLY FLOW.  INCREASING 850 MB TEMPS
ARE SUPPORTIVE OF HIGHS IN THE LOWER 90S ACROSS THE SOUTHWESTERN
HALF OF THE CWA BY TUESDAY.  NEXT SYSTEM OF INTEREST ENTERS THE
PICTURE LATE IN THE EXTENDED AS THE UPPER RIDGE FLATTENS AND A COLD
FRONT MOVES INTO THE GREAT LAKES.  SIDED WITH THE SLOWER ECMWF
KEEPING THE FRONTAL BOUNDARY TO THE NORTH OF THE CWA THROUGH
THURSDAY...SO DID NOT INTRODUCE POPS AT THIS TIME.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
SHORTWAVE ENERGY TO PASS THRU THE GREAT LAKES IN THE WESTERLIES
TDA/TNGT. COLD FRONT CURRENTLY FROM NW OHIO THRU EASTERN INDIANA
TO PUSH EAST THRU THE TAF SITES LATE THIS AFTN/EVENING. FCST
SOUNDINGS INDICATE A CAP IS IN PLACE THRU LATER THIS AFTN. GFS
WHICH IS TOO HIGH WITH SFC DEWPOINTS IS THEREFORE OVERDONE WITH
2500 J/KG BOUNDARY LYR CAPE DEVELOPING THIS AFTN. PREFER NAM
SOLN WHICH HAS A BETTER HANDLE ON LOW LEVEL TD/S AND DEVELOPS
BOUNDARY LAYER CAPES AROUND 1500 J/KG. AS FRONT APPROACHES WEAK
LOW LEVEL FORCING COMES INTO PLAY. THIS FORCING...ALONG WITH
THE INSTBY SHUD LEAD TO THE DEVELOPMENT OF SCTD THUNDERSTORMS.
DUE TO THE LIMITED COVERAGE HAVE ONLY MENTIONED VCTS AT THIS
TIME. WITH LIGHT WINDS AND CLEARING TONIGHT THE DEVELOPMENT OF
FOG WL BE A POSSIBILITY. HAVE A MENTION OF MVFR VSBY RESTRICTIONS
AT ALL BUT KDAY WHERE DRIER AIR IS EXPECTED.

OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...RYAN
AVIATION...AR
Hazardous weather outlook, Aug 29, 3:16 PM EST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
416 PM EDT FRI AUG 29 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-302030-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
416 PM EDT FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 29, 3:09 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EDT FRI AUG 29 2008

KYZ091-292115-
BOONE KY-
409 PM EDT FRI AUG 29 2008

...A STRONG THUNDERSTORM WILL AFFECT BOONE COUNTY THROUGH 515 PM
EDT...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR HUEYS CORNERS...MOVING EAST AT 9
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...HUEYS
CORNERS...BURLINGTON...BEAVERLICK...OAKBROOK...VERONA...UNION...
FLORENCE...RICHWOOD AND WALTON.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

The radar

The Cincinnati radar (KILN), 102 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Boone

When
August 29, 3:30 PM EST to 3:34 PM EST
Where
Boone County, 2.23 mi SE of Rabbit Hash to 0.98 mi NW of Hamilton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.908, -84.800

Numerous trees were downed along Riddles Run and Ryle Roads near Rabbit Hash. Some of the trees fell on vehicles, causing minor damage.

Hail, Boone

When
August 29, 3:42 PM EST to 3:46 PM EST
Where
Boone County, 1.05 mi E of Bullittsville
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.081, -84.710

Penny size hail fell near the Interstate 275-State Route 237 interchange.

Thunderstorm Wind, Owen

When
August 29, 5:00 PM EST to 5:04 PM EST
Where
Owen County, 0.49 mi SW of New Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.615, -84.907

Two trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123434, 123432, 123433.